Alert archive / Arizona / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 63, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Aug 17, 2014, 5:36 PM MST for Pinal County, Arizona. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 17, 2014, 5:36 PM MST (00:36 UTC)
- Expired
- Aug 17, 2014, 6:00 PM MST
- In force
- 24 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
County Pinal County, AZ
The radar
The Tucson radar (KEMX), 82 km from the middle of the area, began a volume at 00:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 00:00Z, 0.6 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 657 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 2812 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -53 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
113 WUUS55 KTWC 180036 SVRTWC AZC021-180100- /O.NEW.KTWC.SV.W.0063.140818T0036Z-140818T0100Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TUCSON AZ 536 PM MST SUN AUG 17 2014 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN PINAL COUNTY IN SOUTHEAST ARIZONA... * UNTIL 600 PM MST * AT 530 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR SAN MANUEL...OR 27 MILES NORTHEAST OF ORO VALLEY...AND MOVING SOUTHWEST AT 5 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MAMMOTH PRECAUTIONARY/PREPAREDNESS ACTIONS... SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH... LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM. && LAT...LON 3253 11072 3275 11077 3275 11050 3259 11049 TIME...MOT...LOC 0036Z 056DEG 3KT 3266 11059 $$
1 follow-up statement
126 WWUS55 KTWC 180104 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 604 PM MST SUN AUG 17 2014 AZC021-180111- /O.EXP.KTWC.SV.W.0063.000000T0000Z-140818T0100Z/ PINAL AZ- 604 PM MST SUN AUG 17 2014 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PINAL COUNTY HAS EXPIRED... THE STORM THAT PROMPTED THE WARNING HAD DECREASED IN INTENSITY AND WAS NO LONGER EXPECTED TO PRODUCE LARGE HAIL AND WIND IN EXCESS OF 60 MPH. THUS...THE WARNING WAS ALLOWED TO EXPIRE ON TIME. LAT...LON 3253 11072 3275 11077 3275 11050 3259 11049 TIME...MOT...LOC 0036Z 056DEG 3KT 3266 11059 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 3:35 PM MST, 2 hours 1 minute earlier.
Area forecast discussion, Aug 17, 3:35 PM MST, 2 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 335 PM MST SUN AUG 17 2014 .SYNOPSIS...AMPLE MOISTURE WILL PROVIDE SCATTERED THUNDERSTORMS THIS WEEK. SOME STORMS WILL PRODUCE GUSTY WINDS AS WELL AS HEAVY RAIN THAT MAY LEAD TO FLASH FLOODING. && .DISCUSSION...SCATTERED SHOWERS AND THUNDERSTORMS WERE OCCURRING ACROSS SE AZ AT THIS TIME. AMPLE MOISTURE WAS AVAILABLE FOR SHOWERS/ TSTMS TO OCCUR...WITH 18Z KTWC SOUNDING TOTAL PRECIP WATER VALUE OF 1.47 INCHES...AND DEWPOINTS GENERALLY RANGING FROM THE MID 50S-MID 60S F. SHOWERS/TSTMS SHOULD CONTINUE TO MOVE WWD/SWWD DURING THE NEXT SEVERAL HOURS. THE MAIN IMPACTS WILL BE LOCALLY HEAVY RAINFALL AND BRIEF STRONG WIND GUSTS. GIVEN THE AVAILABLE MOISTURE...FAIRLY UNSTABLE ENVIRONMENT...AND VARIOUS NWP MESOSCALE MODEL SOLUTIONS... HAVE OPTED TO MAINTAIN A SLIGHT CHANCE OF SHOWERS/TSTMS AREA-WIDE LATE TONIGHT. HIGH PRESSURE ALOFT CENTERED OVER NWRN NEW MEXICO MON WILL BECOME POSITIONED OVER THE LOWER MISSISSIPPI RIVER VALLEY REGION BY WED AS A CLOSED UPPER LOW DEVELOPS JUST OFF OF THE SRN CALIFORNIA COAST. 17/12Z NAM/GFS/ECMWF WERE SIMILAR WITH DEPICTING A POTENTIALLY VERY ACTIVE PERIOD FOR SHOWERS/TSTMS THRU AT LEAST MID-WEEK. HAVE NOTED THAT THE MEDIUM RANGE MODELS WERE PARTICULARLY EMPHASIZING THE MON- TUE PERIOD TO BE MOST ACTIVE WITH RESPECT TO SHOWER/TSTM POTENTIAL. AT ANY RATE...THE OFFICIAL FORECAST THRU WED DEPICTS SCATTERED TO PERHAPS NUMEROUS SHOWERS/TSTMS TO OCCUR DURING THE AFTERNOON/EVENING HOURS. HAVE MAINTAINED A SLIGHT CHANCE OF SHOWERS/TSTMS ACROSS MUCH OF THE AREA DURING THE LATE NIGHT/MORNING PERIODS...AND CHANCE- CATEGORY POPS ACROSS THE WHITE MOUNTAINS. THEREAFTER...THERE WERE ONLY VERY MINOR ADJUSTMENTS MADE TO THE INHERITED GRIDDED DATA POPS FOR THUR INTO NEXT WEEKEND. HAVE NOTED THAT THE GFS/ECMWF WERE SOMEWHAT SIMILAR WITH DEPICTING A GRADUAL DRYING TREND NEXT WEEKEND AS HIGH PRESSURE ALOFT BUILDS OVER THE SWRN CONUS. GIVEN RECENT HISTORY WITH GFS/ECMWF EXTENDED RANGE DRYING TRENDS...AM SOMEWHAT RELUCTANT TO PURSUE THIS NOTION FULLY AT THIS TIME. THUS...THERE SHOULD BE ENOUGH MOISTURE TO SUPPORT ISOLATED TO SCATTERED COVERAGE OF SHOWERS/TSTMS DURING THE AFTERNOON HOURS FRI-SUN...AND A SLIGHT CHANCE OF SHOWERS/TSTMS DURING THE LATE NIGHT/MORNING HOURS. A GRADUAL DAYTIME COOLING TREND WILL OCCUR MON-TUE FOLLOWED BY BELOW NORMAL DAYTIME TEMPS WED-THUR. HIGH TEMPS FRI-SUN WILL AVERAGE WITHIN A DEGREE-OR-TWO OF NORMAL. && .AVIATION...VALID THRU 19/00Z. SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR THRU THIS EVENING FOLLOWED BY ISOLATED COVERAGE OF -TSRA/-SHRA LATE TONIGHT AND MONDAY MORNING. EXPECT SCATTERED TO NUMEROUS -TSRA/-SHRA MONDAY AFTERNOON. MVFR VISIBILITIES AND BRIEF WIND GUSTS TO NEAR 50 KTS WILL OCCUR WITH THE STRONGER TSRA. OTHERWISE...CLOUD DECKS WILL MAINLY BE AT 6-12K FT AGL AND SURFACE WIND WILL GENERALLY BE LESS THAN 10 KTS THRU MONDAY AFTERNOON. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...SCATTERED THUNDERSTORMS WILL OCCUR THIS WEEK AS AMPLE MOISTURE REMAINS ACROSS SOUTHEAST ARIZONA. THE STRONGER THUNDERSTORMS WILL PRODUCE STRONG...GUSTY AND ERRATIC WINDS. OTHERWISE...AFTERNOON MINIMUM RELATIVE HUMIDITIES ARE FORECAST TO BE MOSTLY IN THE 25-50 PERCENT RANGE AT LOWER ELEVATIONS FOLLOWED BY GOOD TO EXCELLENT OVERNIGHT RECOVERIES. 20-FOOT WINDS WILL EXHIBIT NORMAL DIURNAL TRENDS AND BE MOSTLY LESS THAN 15 MPH. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. && VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON FRANCIS
In the hours before
Special weather statement, Aug 17, 1:33 PM MST, 4 hours 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 133 PM MST SUN AUG 17 2014 AZZ509-510-172115- UPPER GILA RIVER AND ARAVAIPA VALLEYS INCLUDING CLIFTON/SAFFORD AZ-WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES INCLUDING HANNAGAN MEADOW AZ- 133 PM MST SUN AUG 17 2014 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GREENLEE COUNTY UNTIL 215 PM MST... AT 125 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 15 MILES SOUTH OF HANNAGAN MEADOW...MOVING SOUTHEAST AT 5 MPH ALONG US HIGHWAY 191. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. IN ADDITION...VERY HEAVY RAINFALL LEADING TO POOR VISIBILITY WILL IMPACT MOTORISTS ALONG US HIGHWAY 191. AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF CENTRAL GREENLEE COUNTY NEAR ROSE PEAK. LAT...LON 3353 10916 3326 10928 3333 10949 3353 10949 TIME...MOT...LOC 2031Z 320DEG 2KT 3343 10936 JJB
Special weather statement, Aug 17, 3:59 PM MST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 359 PM MST SUN AUG 17 2014 AZZ509-510-172345- UPPER GILA RIVER AND ARAVAIPA VALLEYS INCLUDING CLIFTON/SAFFORD AZ-WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES INCLUDING HANNAGAN MEADOW AZ- 359 PM MST SUN AUG 17 2014 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GREENLEE AND EASTERN GRAHAM COUNTIES UNTIL 445 PM MST... AT 351 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11 MILES NORTHWEST OF BOWIE...OR 21 MILES NORTHEAST OF WILLCOX. THIS STORM WAS NEARLY STATIONARY. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. AREAS AFFECTED BY THIS STORM INCLUDE...FRANKLIN...DUNCAN AND GUTHRIE. LAT...LON 3265 10906 3294 10955 3309 10939 3287 10906 TIME...MOT...LOC 2259Z 180DEG 0KT 3246 10957
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 6:01 PM MST | Dust Storm Warning | TWC | Pima, Pinal | 119 min |
| Aug 17, 6:45 PM MST | Areal Flood Advisory | TWC | Cochise, Pima | 90 min |
| Aug 17, 7:25 PM MST | Areal Flood Advisory | TWC | Cochise, Pima, Pinal | 110 min |
| Aug 17, 7:33 PM MST | Flash Flood Warning | TWC | Pima | 87 min |
| Aug 17, 8:02 PM MST | Flash Flood Warning | TWC | Pima, Santa Cruz | 88 min |
| Aug 17, 9:10 PM MST | Areal Flood Advisory | TWC | Pima, Santa Cruz | 110 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.